Osteoporosis Medications May Increase Rate of Atrial Fibrillation
October 27, 2008 7:52 AM CT
From time to time, we see reports about atrial fibrillation related to bisphosphonates, the medications used for preventing osteoporosis. The bisphosphonates include such brands as Fosamax, Boniva, Actonel, and Reclast.
HealthDay reports on a new study that reviewed available research and found that these medications may lead to serious atrial fibrillation. These findings are being presented today at the annual meeting of the American College of Chest Physicians.
The lead author of the study says, “For serious cases of atrial fibrillation, there was a significant increase in risk — about 68 percent.” Serious cases are those that require hospitalization or cause death. However, the absolute risk of atrial fibrillation was only around 1–2 per cent.
Researchers reviewed 1,646 studies, but found only three that included information about atrial fibrillation. The article quotes a research executive at Merck, maker of Fosamax, who said that they have done a meta-analysis with 40 studies and found no increase in serious atrial fibrillation risk.
The U.S. Food and Drug Administration (FDA) is currently reviewing bisphosphonates, but is not recommending any changes yet.
So what does this mean to you if you are on bisphosphonates, or considering them?
- If you have atrial fibrillation, or have family members who have afib (it can run in families), please ask your doctor about alternatives. Would having a procedure to eliminate your afib work in this case? We just don’t know, but it could be something to consider.
- If you don’t have atrial fibrillation, and have no reason to suspect you’re at risk, then your risk of atrial fibrillation related to bisphosphonates is probably low, too. It’s still worth discussing with your doctor.
If you have experiences, thoughts, or comments about this, please add them over at the Atrial Fibrillation Blog.